Nebraska, 2010

Tornado and Hail in Nebraska, June 3, 2010

June 3, 2010 · NWS LBF · 21 events in 4 counties and zones

A trough of low pressure extended southwest across central Nebraska. Moisture pooled in advance of the trough where surface heating steepened lapse rates for increasing instability with the heating of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A trough of low pressure extended southwest across central Nebraska. Moisture pooled in advance of the trough where surface heating steepened lapse rates for increasing instability with the heating of the day. Thunderstorms rapidly became severe with several large hail events and one brief tornado in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 3, 2:07 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 3, 2:07 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT THU JUN 3 2010

.SYNOPSIS...
H5 ANALYSIS THIS AFTERNOON INDICATING ZONAL FLOW ACROSS THE CONUS
WITH A CLOSED LOW OFF THE COAST OF BRITISH COLUMBIA AND ANOTHER
CLOSED LOW OVER NRN QUEBEC. A SHORTWAVE WAS NOTED OVER ERN WYOMING
PER WV IMAGERY WITH A TROUGH EXTENDING ACROSS THE LWR MISSISSIPPI
VALLEY. AT THE SURFACE...LOW PRESSURE WAS LOCATED NORTHWEST OF
VALENTINE...WITH A SURFACE TROUGH EXTENDING SOUTH INTO SWRN
NEBRASKA. A DRYLINE EXTENDED FROM NEAR VALENTINE...SSWD TO IMPERIAL
NEBRASKA. TEMPERATURES AT 3 PM CDT...RANGED FROM 76 AT ONEILL TO 87
AT VALENTINE.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH SUNDAY...MAIN FORECASTING CHALLENGES DEAL
WITH PRECIPITATION CHANCES TONIGHT...THEN TEMPERATURES.

FOR TONIGHT...SURFACE LOW PRESSURE WILL TRACK ALONG THE SD/NEBR
BORDER TONIGHT. AS THIS FEATURE TRACKS EAST...IT WILL DRAG A DRY
LINE...FOLLOWED BY A WEAK COOL FRONT OVERNIGHT. WEAK CONVERGENCE OVER
WRN CHERRY COUNTY...SRN SHERIDAN AND NRN GARDEN COUNTY HAS COMMENCED
AS OF THE 200 PM CDT HOUR AS EVIDENCED FROM THE LINE OF CU EXTENDING
FROM CENTRAL CHERRY COUNTY...SWD INTO NWRN GARDEN COUNTY. BASED ON
SURFACE CONVERGENCE...THIS AREA...AS WELL AS A LINE FROM CENTRAL
CHERRY COUNTY...SWD INTO WESTERN LINCOLN COUNTY APPEAR TO BE THE
BEST LOCATIONS FOR INITIATION ATTM. CAP STRENGTH PER THE LATEST NAM
SOLN AND LAPS DATA...ALREADY INDICATING AN ERODING CAP EXTENDING
ACROSS NERN COLORADO AND FAR WRN NEBRASKA...JUST EAST OF THE
PANHANDLE. INITIATION IS EXPECTED TO COMMENCE WITHIN THE NEXT 1 TO 2
HRS. SEVERE POTENTIAL CONTINUES TO LOOK DECENT THIS EVENING...WITH
35 TO 45 KTS OF DEEP LAYER SHEAR...WB ZEROS AROUND 10000 FT
AGL...AND DECENT HELICITIES...PARTICULARLY OVER THE NERN ZONES.
EXPECTING THE TORNADO THREAT TO BE HIGHEST OVER THE NORTHEAST...WITH A
SEVERE TSRA THREAT FURTHER WEST AND SOUTHWEST...DUE TO DIMINISHED
LOW LEVEL BACKING OF THE WINDS. BY LATE EVENING...THUNDERSTORMS SHOULD
ORGANIZE INTO A COMPLEX EXTENDING FROM NERN NEBRASKA...NWD INTO THE
ERN DAKOTAS AS THE NOSE OF THE LLJET IS FOCUSED ALONG THE MO RIVER
BORDER OF SD AND NEBR.

THE WEAK COOL FRONT WILL DRIFT INTO NRN KANSAS LATER TONIGHT AND
FRIDAY...STALLING ACROSS FAR NRN KS/SRN NEBR LATE FRIDAY. HIGH
PRESSURE BUILDING INTO NERN NEBRASKA...WILL BRING A BRIEF REPRIEVE
TO PRECIPITATION CHANCES TOMORROW. THIS REPRIEVE WILL BE SHORT LIVED
THOUGH AS A LATE NIGHT DISTURBANCE LIFTS ACROSS SOUTH DAKOTA AND NRN
NEBRASKA LATE FRIDAY NIGHT. THUNDERSTORMS WILL BE AIDED BY THE
DEVELOPMENT OF A LOW LEVEL JET FOCUSED OVER NRN NEBRASKA LATE
TOMORROW NIGHT. WILL CONTINUE MENTION OF PRECIPITATION IN NRN
NEBRASKA AND LEAVE THIS PERIOD OF THE FORECAST UNCHANGED. SATURDAY
WILL BE RELATIVELY QUIET...WITH THE EXCEPTION OF SOME LATE AFTERNOON
AND EARLY EVENING TSRAS OFF TO THE WEST. INSTABILITY IS NOT OVERLY
IMPRESSIVE AND DYNAMICS WEAK SATURDAY NIGHT...SO ONLY MINIMAL POPS
FORECASTED ATTM.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...ZONAL FLOW FOR DAYS 4 AND
5...FOLLOWED BY A TRANSITION TO NWRLY FLOW ON DAYS 6 AND 7...WILL
MAKE FOR A TRICKY FORECAST IN THE EXTENDED. TIMING AND LOCATION OF
EMBEDDED WAVES FOR DAYS 4 AND 5 WILL BE PROBLEMATIC AND PCPN CHANCES
WILL HINGE ON THESE DISTURBANCES EARLY NEXT WEEK. THE LONG RANGE
MODEL SOLUTIONS BEGIN TO DIVERGE SOMEWHAT TOWARD THE MIDDLE AND END
OF NEXT WEEK WITH THE EURO SOLN HOLDING ONTO ZONAL FLOW...WHILE THE
GFS AMPLIFIES THE PATTERN WITH RIDGING IN THE WEST AND TROUGHING IN
THE EAST. CHOSE TO FOLLOW THE 06Z GFS SOLUTION...WHICH WAS IN DECENT
AGREEMENT WITH THE PREVIOUS 00Z GFS SOLN AND IN LINE WITH NATL
GUIDANCE. AMPLIFICATION IN THE UPPER PATTERN...WILL FORCE A COLD
FRONT THROUGH THE FORECAST AREA...ANCHORING THIS ACROSS KANSAS FOR
DAY 6...WHICH WILL SHIFT THE PRECIPITATION THREAT OFF TO THE SOUTH.
SOUTHERLY FLOW WILL RETURN FOR DAY 7 AS THE RIDGE BUILDS EAST AND
THE FRONTAL BOUNDARY WASHES OUT.

&&

.AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED TONIGHT THROUGH FRIDAY MORNING
ACROSS WESTERN AND CENTRAL NEB. A SURFACE TROUGH WILL ADVANCE EAST
LATE THIS AFTERNOON AND EVENING...AND BE THE FOCUS FOR SCT TSTM
DEVELOPMENT THROUGH THE EVENING. SFC WINDS WILL BE SSW AT 15
KTS...BECOMING NW AT 5 TO 10 KTS BEHIND SFC TROUGH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

.SHORT AND LONG TERM...CLB
.AVIATION...TAYLOR
Hazardous weather outlook, Jun 3, 3:36 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
436 PM CDT THU JUN 3 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-042145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
436 PM CDT THU JUN 3 2010 /336 PM MDT THU JUN 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG AND EAST OF A
LINE FROM AINSWORTH TO NORTH PLATTE AND HAYES CENTER. THE PRIMARY
THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS AS SCATTERED
THUNDERSTORMS FORM AHEAD OF A FRONTAL BOUNDARY. HOWEVER...ISOLATED
TORNADOES ARE POSSIBLE...MAINLY ALONG AND EAST OF HIGHWAY 183.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ALMOST EACH DAY INTO THE MIDDLE
OF NEXT WEEK AS A WEAK FRONT REMAINS NEAR NEBRASKA. ISOLATED SEVERE
THUNDERSTORMS MAY OCCUR DURING THIS PERIOD...BUT NO WIDESPREAD
SEVERE WEATHER EVENT IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CJS

In the hours before

Special weather statement, Jun 3, 3:52 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT THU JUN 3 2010

NEZ027-028-032230-
GARFIELD NE-LOUP NE-
452 PM CDT THU JUN 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUP AND WESTERN
GARFIELD COUNTIES UNTIL 530 PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALMERIA...OR 6 MILES WEST OF TAYLOR...MOVING
EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
TAYLOR AROUND 500 PM CDT.
HIGHWAY 183 MILE MARKER 130 AROUND 505 PM CDT.
KENT DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA AROUND 510 PM CDT.
CALAMUS RESERVOIR STATE RECREATION AREA AROUND 515 PM CDT.
BURWELL AROUND 525 PM CDT.
HIGHWAY 11 MILE MARKER 100 AROUND 530 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CDC
Special weather statement, Jun 3, 4:15 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM CDT THU JUN 3 2010

NEZ038-032300-
CUSTER NE-
515 PM CDT THU JUN 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
600 PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF WEISSERT...OR 12 MILES
NORTHEAST OF BROKEN BOW...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
SARGENT AROUND 530 PM CDT.
COMSTOCK AROUND 540 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Jun 3, 4:23 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
523 PM CDT THU JUN 3 2010

NEZ038-032300-
CUSTER NE-
523 PM CDT THU JUN 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 600
PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHWEST OF
MERNA...OR 13 MILES WEST OF BROKEN BOW...MOVING EAST AT 30 MPH.
STORMS WERE ALSO DEVELOPING NEAR ARNOLD.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.

THIS STORM WILL BE NEAR...
MERNA AROUND 530 PM CDT.
BROKEN BOW AROUND 540 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR
Special weather statement, Jun 3, 4:27 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
527 PM CDT THU JUN 3 2010

NEZ028-029-032315-
GARFIELD NE-WHEELER NE-
527 PM CDT THU JUN 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARFIELD AND WESTERN
WHEELER COUNTIES UNTIL 615 PM CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURWELL...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HIGHWAY 11 MILE MARKER 100 AROUND 535 PM CDT.
HIGHWAY 91 MILE MARKER 70 AROUND 550 PM CDT.
ERICSON AROUND 615 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CDC

The radar

The North Platte radar (KLNX), 110 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Custer

When
June 3, 4:34 PM CST
Where
Custer County, 5.53 mi S of Sargent
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -99.370

Hail, Garfield

When
June 3, 4:47 PM CST
Where
Garfield County, 5.67 mi E of Burwell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.780, -99.020

Hail, Custer

When
June 3, 4:52 PM CST
Where
Custer County, 3.62 mi E of Merna
Measured
1 in hail
Reported by
Public
Coordinates
41.480, -99.700

Hail, Custer

When
June 3, 5:00 PM CST
Where
Custer County, 0.52 mi E of Merna
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.480, -99.760

Thunderstorm Wind, Custer

When
June 3, 5:00 PM CST
Where
Custer County, 0.52 mi E of Merna
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.480, -99.760

The Severe Thunderstorm produced winds of 60 to 70 mph accompanied by hail up to nickel size. This blew siding off of houses and broke windows in Merna, Nebraska.

Funnel Cloud, Custer

When
June 3, 5:08 PM CST
Where
Custer County, 3.79 mi NNW of Berwyn
Reported by
Trained Spotter
Coordinates
41.400, -99.530

Hail, Custer

When
June 3, 5:20 PM CST
Where
Custer County, 0.69 mi N of Ansley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.290, -99.380

Hail, Custer

When
June 3, 5:25 PM CST
Where
Custer County, 0.52 mi W of Westerville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.400, -99.390

Thunderstorm Wind, Custer

When
June 3, 5:25 PM CST
Where
Custer County, 0.52 mi W of Westerville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.400, -99.390

The Severe Thunderstorm Winds were accompanied by 1 inch hail and they combined to break branches three inches in diameter and strip bark off trees in Westerville, Nebraska.

Tornado, Custer

When
June 3, 5:30 PM CST to 5:34 PM CST
Where
Custer County, 1.02 mi W of Berwyn to 0.98 mi W of Berwyn
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
41.350, -99.520

A brief tornado touched down and crossed the road west of town. The storm chaser's car was hit with debris as the tornado crossed the road.

Hail, Boyd

When
June 3, 5:35 PM CST
Where
Boyd County, 1.38 mi N of Naper
Measured
1 in hail
Reported by
Public
Coordinates
42.990, -99.080

Hail, Boyd

When
June 3, 5:38 PM CST
Where
Boyd County, 2.14 mi ENE of Naper
Measured
0.88 in hail
Reported by
Public
Coordinates
42.980, -99.040

Hail, Wheeler

When
June 3, 5:45 PM CST
Where
Wheeler County, 7.01 mi ESE of Ericson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.750, -98.550

Hail, Wheeler

When
June 3, 5:49 PM CST
Where
Wheeler County, 9.68 mi SSE of Bartlett
Measured
1 in hail
Reported by
Public
Coordinates
41.750, -98.480

Hail, Boyd

When
June 3, 6:10 PM CST
Where
Boyd County, 4 mi NNW of Spencer
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -98.740

Hail, Boyd

When
June 3, 6:10 PM CST
Where
Boyd County, 5 mi ESE of Anoka
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
42.922, -98.729

Hail, Boyd

When
June 3, 6:15 PM CST to 6:30 PM CST
Where
Boyd County, 1.01 mi E of Gross
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.950, -98.550

Hail, Boyd

When
June 3, 6:18 PM CST
Where
Boyd County, Spencer
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.870, -98.700

Hail, Boyd

When
June 3, 6:25 PM CST
Where
Boyd County, 1 mi NNW of Bristow
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
42.843, -98.588

Thunderstorm Wind, Boyd

When
June 3, 6:29 PM CST to 6:34 PM CST
Where
Boyd County, 1.01 mi E of Gross
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.950, -98.550

No damage was reported despite the estimated 80 mph thunderstorm wind gusts and reports that it was accompanied by hail up to golf ball size.

Hail, Boyd

When
June 3, 6:56 PM CST
Where
Boyd County, 2.9 mi SE of Spencer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.840, -98.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226597, 226599, 226600, 226601, 226621, 226595, 226602, 226603, 226622, 226620, 226605, 226606, 226607, 226608, 226611, 226627, 226613, 226615, 226625, 226623, 226617.